South Dakota, 2013

Damaging Winds in South Dakota, September 8 to 9, 2013

September 8 to 9, 2013 · NWS ABR · 8 events in 5 counties and zones

A line of storms moving across north central South Dakota during the early morning hours brought gusty winds up to 70 mph along with locally heavy rainfall. These strong winds brought down many branches along with several trees across the area with Eureka being the hardest hit location.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A line of storms moving across north central South Dakota during the early morning hours brought gusty winds up to 70 mph along with locally heavy rainfall. These strong winds brought down many branches along with several trees across the area with Eureka being the hardest hit location. Multiple large branches were downed in and around Eureka along with structural damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 8, 10:21 PM MST, 59 minutes earlier.

Area forecast discussion, Sep 8, 10:21 PM MST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1221 AM CDT MON SEP 9 2013

.UPDATE...
AVIATION DISCUSSION HAS BEEN UPDATED FOR THE 06Z TAF ISSUANCE.

A LOT OF FORECAST UNCERTAINTY AT THIS TIME. 18Z MODEL DATA IS MUCH
MORE BULLISH WITH LLJ BEING DISPLACED FURTHER EAST ACROSS THE
ABERDEEN CWA. THE HRRR DOES INDICATE AN INCREASE IN ELEVATED
CONVECTION DURING THE MID TO LATE EVENING...AND GIVEN MODEL
CHANGES WILL ACCEPT THAT AND INCREASE POPS A LITTLE. FURTHER WEST
IT APPEARS THERE WILL STILL BE SOME OPPORTUNITY FOR AN MCS OR TWO
COMING OFF THE HIGH PLAINS AND EAST ACROSS THE CWA OVERNIGHT. HRRR
CONTINUES TO BE QUITE BULLISH WITH THIS PROGNOSTICATION AND THUS
WILL MAINTAIN RELATIVELY HIGH POPS. TEMPERATURES ARE OKAY. UPDATES
OUT SOON.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...THROUGH TUESDAY AM

WHILE PRECIPITATION HAS DISSIPATED...CONVECTIVE DEBRIS CONTINUES
TO MUDDY WHAT WAS ALREADY A COMPLEX FORECAST. DAYTIME HEATING IS
GREATEST ACROSS NORTHWEST COUNTIES...UNDER WHICH THE CAP IS THE
WEAKEST...WITH H7 TEMPERATURES ONLY BETWEEN +11 AND +12C. THE
MAIN SHORTWAVE IS STILL FAR TO THE WEST...WITH WARM ADVECTION
ALOFT. THERE IS STILL THE POTENTIAL FOR A SURFACE BASED STORM OR
TWO TO FORM ALONG THE ND/SD BORDER AND PUSH EAST...WEAKENING AS H7
TEMPERATURES WARM AND IT ENCOUNTERS MORE CLOUDY/LESS UNSTABLE AIR
IN THE EAST...AND IN FACT SOME OF THE HIGH RES GUIDANCE HINTS AT
SUCH. OTHERWISE...CONVECTION TODAY WILL BE LIMITED TO ELEVATED
WEAK STORMS OVER CENTRAL/WESTERN SD WHERE H7 WARM ADVECTION
STEEPENS MID LEVEL LAPSE RATES...AND SOME OF THE HIGH RES GUIDANCE
HAS SUGGESTED THIS OUTCOME. OF GREATEST CONCERN CONTINUES TO BE AS
THE SHORTWAVE APPROACHES...AND TEMPERATURES ALOFT COOL...WITH
INCREASING LOW LEVEL JET SUPPORT. STORMS IN THIS ENVIRONMENT FAVOR
SLOW EAST/NORTHEAST STORM MOTION...WITH NORTH DAKOTA GETTING THE
BEST COVERAGE...STILL LOOKING LIKE SCATTERED COVERAGE THIS SIDE OF
THE BORDER. GIVEN THE HEAVY RAIN LAST NIGHT IN CORSON
COUNTY...WENT FOR A FLASH FLOOD WATCH. STORMS PUSH EAST AND
DISSIPATE MONDAY AM. THE FRONT IS NOW PROGGED TO PUSH ALL THE WAY
THROUGH THE CWA BY MID DAY...WITH THE CAP IN PLACE FARTHER EAST
...PRE-FRONTAL CONVECTIVE ACTIVITY APPEARS UNLIKELY IN THE CWA. IN
THE POST FRONTAL ENVIRONMENT...COOLING ALOFT AND PLENTY OF DAYTIME
HEATING SUGGEST A CONTINUED THREAT FOR STORMS...WITH STRAIGHT
LINE HODOGRAPHS. MAIN QUESTION REVOLVES AROUND INSTABILITY AS WILL
SEE LOW LEVEL DRY AIR ADVECTION AS WELL.

.LONG TERM...TUESDAY THROUGH SUNDAY
BULK OF THE EXTENDED PERIOD LOOKS DRY AT THIS POINT. ON TUESDAY
DRIER AIR WILL BE FILTERING INTO THE REGION WITH NORTHWEST FLOW
ALOFT. CONDITIONS LOOK DRY ALL THE WAY THROUGH THE FIRST HALF OF
FRIDAY AS SFC HIGH PRESSURE BEGINS BUILDING SOUTH INTO THE AREA BY
THURSDAY. COOLER AIR ARRIVES ON THURSDAY AS WELL...SO THE 80S FOR
HIGHS ON TUESDAY AND WEDNESDAY WILL BE REPLACED BY 70S ON THURSDAY
AND FRIDAY. THE ONLY REAL SHOT FOR PRECIP DURING THE EXTENDED
FORECAST IS FRIDAY NIGHT THROUGH SATURDAY NIGHT AS SHORTWAVE
ENERGY MOVES INTO THE NORTHERN PLAINS AROUND THE UPPER RIDGE.
MODELS HAVE TRENDED FURTHER SOUTH WITH THIS FEATURE INITIALLY ON
FRIDAY...WITH MODELS SHOWING MOST QPF ACROSS NEBRASKA AND SOUTHERN
SOUTH DAKOTA. FAIRLY GOOD AGREEMENT ACTUALLY IN BRINGING PRECIP
INTO THE EASTERN CWA DURING THE DAY SATURDAY. FOR NOW HAVE
ACCEPTED ALLBLEND POPS WHICH HAVE 30S/40S FOR POPS FRIDAY NIGHT
THROUGH SATURDAY WHICH LOOKS GOOD AT THIS POINT.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

A MIX OF CONDITIONS IS EXPECTED ACROSS THE REGION THROUGH MONDAY.
A MIX OF VFR/MVFR CIGS IS EXPECTED AT KMBG/KPIR AS STORMS MOVE
THROUGH THE AREA EARLY THIS MORNING. FURTHER EAST AT KATY AN IFR
DECK OF CLOUDS WILL LIKELY PERSIST THROUGH THE MORNING HOURS ON
MONDAY...ALONG WITH MVFR FOG. KABR WILL LIKELY SHARE IN SOME IFR
CIGS MVFR VSBYS OVERNIGHT...ALONG WITH SOME STORMS LATE. ANY
STORMS COULD PRODUCE PERIODS OF IFR CONDITIONS WHEN THEY MOVE
THROUGH.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 6 AM MDT MONDAY FOR CORSON.

MN...NONE.
&&

UPDATE...TDK
SHORT TERM...CONNELLY
LONG TERM...TMT
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 8, 2:35 AM MST, 20 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
435 AM CDT SUN SEP 8 2013

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
435 AM CDT SUN SEP 8 2013 /335 AM MDT SUN SEP 8 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THROUGH THE
MID MORNING HOURS. WHILE SEVERE STORMS ARE NOT EXPECTED...SOME
THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THE AFTERNOON AND
CONTINUE THROUGH THE OVERNIGHT HOURS. SOME THUNDERSTORMS IN NORTH
CENTRAL SOUTH DAKOTA COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE FOR AFTERNOON THUNDERSTORMS ON MONDAY. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM CDT TODAY...ESPECIALLY
OVER NORTH CENTRAL SOUTH DAKOTA.

In the hours before

Special weather statement, Sep 8, 11:12 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
112 AM CDT MON SEP 9 2013

SDZ006-090700-
BROWN-
112 AM CDT MON SEP 9 2013

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN BROWN
COUNTY UNTIL 200 AM CDT...

AT 109 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RICHMOND LAKE REC AREA...OR 5 MILES NORTH OF
ABERDEEN...MOVING NORTHEAST AT 30 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE WESTPORT...BARNARD...
COLUMBIA...HOUGHTON AND CLAREMONT.

SMALL HAIL IS EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
MORNING FOR NORTHEASTERN SOUTH DAKOTA.

&&

TDK

The radar

The Aberdeen radar (KABR), 163 km away, was scanning. The volume nearest the first event began at 06:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
September 8, 11:20 PM MST
Where
Dewey County, 5.98 mi NW of Cheyenne Agency
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.080, -100.420

Wind gusts to around 60 mph brought down small branches.

Thunderstorm Wind, Walworth

When
September 9, 12:49 AM CST
Where
Walworth County, Selby
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.500, -100.030

Sixty mph winds were estimated by the public.

Thunderstorm Wind, McPherson

When
September 9, 1:10 AM CST
Where
McPherson County, 3.56 mi SW of Eureka
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.740, -99.690

Seventy mph winds downed two machine sheds with a window blown out of the home.

Thunderstorm Wind, McPherson

When
September 9, 1:13 AM CST
Where
McPherson County, 0.48 mi E of Eureka
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.770, -99.620

Thunderstorm Wind, McPherson

When
September 9, 1:15 AM CST
Where
McPherson County, 0.48 mi E of Eureka
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.770, -99.620

Multiple large tree branches were downed in and around Eureka. A light tower and fence were also blown down at the town baseball field.

Thunderstorm Wind, McPherson

When
September 9, 1:26 AM CST
Where
McPherson County, 8.77 mi W of Long Lake
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
45.860, -99.410

Thunderstorm Wind, Brown

When
September 9, 2:20 AM CST
Where
Brown County, 4.09 mi ESE of Winship
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.900, -98.440

Seventy mph winds downed several trees and snapped a power pole. Also there was damage to the tin on a barn.

Thunderstorm Wind, Marshall

When
September 9, 2:55 AM CST
Where
Marshall County, 6.29 mi W of Newark
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.920, -97.930

A 40 foot tall tree was snapped at the base and corn was flattened by seventy mph winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477148, 477149, 477150, 477151, 477152, 477153, 477154, 477155.